A Hard Lesson Learned

I hope you enjoyed reading about my recent races in Belgium as much as I enjoyed racing them. Please make sure to take a look at the Team Type 1 Facebook page for photos.

When I left you last I was preparing for my final race in Belgium, the E3 Prijs Harelbeke. This was another 200-kilometer (roughly 125-mile) race through the hills of Belgium. I had prepared well all week for the event and had everything in place for a great race! Over my two weeks there I had fully adjusted to the time zone and my diabetes management was almost flawless. This is mainly due to the fact that we were eating the same thing every day for breakfast, lunch, and dinner.


On the morning of the race I woke up and went through my morning routine as normal: stretch, have coffee, eat breakfast, and pack for the race. I was ready to go, with my bike, shoes, and continuous glucose monitor (CGM) in hand. As we were driving to the race I looked at my CGM and didn’t like what I was seeing: It was reading 190 with an arrow up, indicating that my blood glucose level was on the rise. I decided to take a small injection to correct this.

Twenty minutes later I looked again and it was now 250 with an arrow straight up. I began racking my brain to figure out what was going on. I retraced my steps from waking up to breakfast and realized that I had forgotten a critical piece to the diabetes management puzzle: long-acting insulin!! I tried to convince myself not to panic, but the fact that I was about to race the biggest race of my life after forgetting my insulin made that very difficult.

I decided I had to figure out my game plan if I was going to make this day a success. I’d had days in which I’d forgotten my long-acting insulin in the past, but never a race day. I decided I would do small injections every one to two hours and inject or eat based on the CGM.

My plan might have been sufficient without a race; however, adding a race to this scenario was a disaster. My blood sugars ranged from 90 to 305. As you know, you’re not going to feel your best if your blood glucose levels are fluctuating like this. I definitely could not perform my best and this was a race that required nothing less. Unfortunately I had to make the decision to retire from the race with a very hard lesson learned. The mistake took me almost two days to fully recover from and get my blood sugar off the rollercoaster it had been on.

I am currently back home and preparing for my next races. I’m not sure where they will be yet, but there is a possibility I’ll be headed to the Tour of Mexico. Don’t get too jealous… we won’t be racing near any beaches.

  • Jeff Richardson

    Very insightful post for those of us on the outside looking in to what it’s like living with Type 1. You guys can make it look so easy to manage but this instance makes me realize what critical attention has to be paid to every little detail to keep your body on the up and up. Hope your next races go way better! And by the way, I know you mom is very proud of her bike-racer son (I work at her school)! Good luck to you and TT1!

  • Eva Walker

    Have you heard of the Somogyi Effect?That is what I have.This effect starts with low BS around 3am when you are asleep so you don’t feel the low blood sugar so you know you need sugar.Eventually your liver starts releasing all your stored sugar and doesn’t stop and you end up with real high BS.This is one of the reasons I got the pump.It is the long acting insulin that causes this.I was told I didn’t need to take this with the pump.I’m confused about why you need to take the long acting insulin.

  • Nancy

    I am now on glimipiride and metformin. I would get the Somogyi effect so badly (worse when the doc had me on insulin) that I would be wide awake by 4:30 AM and could not get back to sleep for an hour or 2. I changed my supper meal to include a few more calories, and added a 100-125 calorie balance snack at 10 PM. Now I can sleep through the night. But my morning BG is still have a bit of Somogyi effect evidenced by my fasting BG.
    I have decided to try changing when I take the metformin and to take one 500 mg with my snack. The article on the leaky liver (September 14, 2011) was informative and has led to my decision to try this. I bet it will work.